NWS New York, NY wrote its last area forecast discussion before the first event at Jan 6, 9:31 PM EST, 29 minutes earlier.
Area forecast discussion, Jan 6, 9:31 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service New York NY
931 PM EST Thu Jan 6 2022
.SYNOPSIS...
A quick moving storm system along the mid Atlantic coast
deepens late tonight, passing south and east of the area on
Friday. High pressure will then build in from the west Friday
night and across the area on Saturday. A cold front approaches
late Saturday night into Sunday morning and moves through Sunday
night. Arctic high pressure builds in thereafter through the
middle of next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
Mid level clouds were moving into the region ahead of low
pressure now deepening along the mid Atlantic coast. Light snow
has been occurring across portion of eastern Pennsylvania. And
there have been a few reports of brief very light snow from the
mid clouds into the NYC metro area. Timing of the onset of the
light snow across the forecast area remains as forecast.
There remains good consensus amongst the models as a strong
short wave trough over the Tennessee Valley approaches the Mid
Atlantic coast toward daybreak. A broad area of low pressure was
along the Mid Atlantic region, with a double-barreled low
structure. The low right along the immediate coast will track
from the Delmarva in the morning, to off the New England coast
where it will consolidate with the offshore low and rapidly
deepen. This track will keep the forecast area on the cold side
of the storm with an all snow event. While the low quickly
deepens, the system will remain progressive enough for only
about 6 hour period of snow, with 2 to 3 of those hours
producing moderate to possibly heavy snow. The heaviest snow
will likely be confined across eastern Long Island and southeast
Ct, where a winter storm warning is in effect. For the
remainder of the area, winter weather advisories are up.
Latest HREF (12Z) does show the potential for 1 to 1.5 inch
hourly snowfall rates from near or just east of NYC across Long
Island and into southeast CT. This axis moves across the area
from around 5 am to 9 am. Slight placement issues with this
heavy snow band could result in somewhat higher or lower amounts
than forecast. However, due to the fast progression, the risk
for significantly higher amounts is low. Additionally, used a
12:1 SLR due to saturation and strong lift in the snow growth
region (dendrites).
The lighter snowfall is forecast to fall across western
portions of the Lower Hudson Valley due to being farther away
from the deepening coastal low. There also could be a period of
light snow and/or flurries across this area toward midnight,
associated with the warm advection ahead of the shortwave
trough. The heavier snow associated with the actual coastal
low will then follow. There is even some coupling of upper jet
as one exits the Northeast and another moves out of the Mid
Atlantic region. This will contribute to deep lift over the
vertical column.
One limiting factor early, could be some dry air in between the
coastal low and the aforementioned warm advection snowfall
inland. This would be prior to the banded snow setting up NW
of the low track. Still though, there is very good consensus
with overall liquid equivalent, ranging from around .25 far
western areas, to a little more than .50 across eastern LI/SE
CT.
The snow will end by mid morning for the Lower Hudson Valley,
NE NJ, and the NYC metro, and by noon far eastern areas.
Lows tonight will drop into the mid and upper 20s across most
locations, especially with the onset of the snow as temperatures
drop close to the wet bulb. Any melting at the onset will be
short-lived at the coast, and could further exasperate hazardous
travel during the morning commute with ice under the snow.
While a short event, it will be impactful for those traveling at
that time.
Highs will then top out in the lower to mid 30s, possibly upper
30s around the NYC metro.
NW winds behind the low will increase to 15 to 25 mph in the
afternoon with gusts up to around 30 mph.
&&
.SHORT TERM /FRIDAY NIGHT/...
High pressure builds in Friday night. Gusty NW winds will be
slow to subside. Lows will range from the mid teens inland, to
the lower 20s around the metro NY/NJ. These lows are about 5
degrees below normal.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Dry conditions continue Saturday and Saturday night as the center of
the high pressure moves overhead, then off shore by Saturday night.
This will allow for a frontal system to approach from the west late
Saturday night into Sunday morning.
The warm front in association with the frontal system will move
toward the forecast area from the southwest Saturday night.
Temperatures will remain steady or rise slowly through the night as
warm advection gets started with a strengthening southerly flow. The
warm front should lift north of the area sometime Sunday.
Precipitation will overspread the area from west to east as the cold
front advances. It may be cold enough, especially inland, for
precipitation to begin as all snow. However, a quick changeover to
plain rain is expected along the coast Sunday morning as
temperatures continue to warm. Across the portions of the Lower
Hudson Valley, northeast New Jersey, and southwest Connecticut,
colder air will linger longer, and a changeover to a wintry mix is
expected. Snow will change to sleet and/or freezing rain by mid-
morning. Most areas will be plain rain by early afternoon, though
higher elevations may continue to see some form of frozen/freezing
mix in the afternoon. Will have to monitor this potential with
subsequent forecasts given the departing high and antecedent
seasonably cold conditions. GEFS plumes continue to show potential
for freezing rain across Lower Hudson Valley, and even at the coast.
However, chances have come down since yesterday, and would expect
this occurrence to be brief, especially along the coast.
For the most part, liquid equivalent amounts should be light, but an
approaching upper level jet may aid in some enhancement to
precipitation, but it looks to occur along the coast, where the
precipitation will be plain rain by the time the jet approaches. The
cold front pushes off shore late Sunday night, with dry conditions
returning Monday morning.
The cold front will move through late Sunday night and chances for
precipitation will taper off and the area will be mainly dry by
around daybreak Monday. Arctic high pressure will build behind the
cold front. Highs will likely occur early in the day or overnight
Sunday, with temperatures remaining steady or falling slightly
through the day Monday as strong cold advection gets underway.
Even colder temperatures are expected on Tuesday with the center of
the high remaining to our west. Tuesday will likely be the coldest
air of the season thus far, with highs not climbing out of the 20s
along the coast and teens inland. Went slightly below guidance as
models may not be keying in on just how cold the air may be. Minimum
w ind chill values may be subzero for isolated areas well inland,
and single digits above zero elsewhere for Monday night and in the
single digits above zero and teens during the day Tuesday.
Mainly dry and warmer (but still below normal temperatures) Monday
through Wednesday with high pressure moving overhead. However, due
to the arctic air and relatively warm ocean waters, ocean effect
snow showers may move on shore late Monday night into Tuesday
morning over southern portions of Long Island and southeastern
Connecticut. There is a very low chance (slight chance) of this
occurring and no appreciable amount of snow is expected.
The next chance for precipitation comes Wednesday night into
Thursday as a weak frontal system approaches from the west. However,
right now there is just a slight chance for precipitation.
&&
.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
Deepening low pressure along the Mid-Atlantic coast will impact
the terminals overnight and through Friday morning. The
deepening low tracks to the northeast as high pressure builds to
the southwest Friday afternoon.
VFR through this evening. Conditions lower to MVFR as light snow
develops late tonight, and then quickly to IFR and LIFR as the
snow becomes moderate around 09Z. The best timing for moderate
snow and LIFR conditions will be from 09Z to 14Z. Snow then
comes to an end from west to east from 13Z to 17Z Friday with
VFR conditions expected late Friday morning into the early
afternoon, then VFR through the remainder to the forecast. There
is some timing uncertainty, with moderate to high confidence.
Light and variable to light westerly winds become northerly
less than 10 kt this evening before turning north and then
northwest, and increasing to 10 to 15 kt by Friday morning.
Northwest gusts 25 to 30 kt develop Friday morning and continue
through the afternoon.
Runway snowfall accumulations through Friday morning are as
follows:
KSWF: 2-4"
KJFK, KLGA, KEWR, KTEB, KHPN: 3-5"
KBDR: 4-6"
KISP, KGON: 5-7"
NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
No unscheduled amendments expected through the evening push.
Amendments late tonight are possible as conditions lower with
the development of snow. Timing of snow and flight category
changes may be off by an hour or two. Amendments possible into
Friday morning with timing of snow ending and conditions
improving. Wind Gusts in the afternoon may be briefly a few
knots higher than forecast.
.OUTLOOK FOR 00Z SATURDAY THROUGH TUESDAY...
.Fri night...VFR. W-NW gusts 20 - 30 kt. Gusts diminishing, and
then ending late.
.Sat...VFR.
.Sun......MVFR or IFR possible in rain/snow.
.Mon...VFR with NW gusts up to 20 kt.
.Tue...VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Seas east of Moriches Inlet have fallen below 5 feet and the
advisory has been cancelled.
Sub SCA conditions will be short-lived though as a deepening
coastal low along the Mid Atlantic late tonight into Friday
will be bring marginal NW gales to the ocean and SCA elsewhere.
SCA conditions expected early Saturday morning for the ocean
waters with conditions diminishing through the morning. Winds
and seas will be below SCA criteria by Saturday afternoon.
Winds build to SCA criteria once again late Saturday night into
Sunday for all waters except the harbor and western sound as a
frontal system affects the waters. Waves build on the ocean to 5
to 9 ft by Sunday afternoon. Conditions diminish Sunday night
as the cold front moves off shore and high pressure builds in
through the beginning of next week. However, a prolonged period
of SCA is possible on the ocean waters with wind gusts around 25
kt through the period.
&&
.HYDROLOGY...
No hydrologic impacts expected through the middle of next
week.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until noon EST Friday for CTZ008-011-012.
Winter Weather Advisory until noon EST Friday for CTZ005>007-
009-010.
NY...Winter Storm Warning until noon EST Friday for NYZ078>081.
Winter Weather Advisory until noon EST Friday for NYZ067>075-
176>179.
NJ...Winter Weather Advisory until noon EST Friday for NJZ002-004-
006-103>108.
MARINE...Small Craft Advisory from 6 AM Friday to 6 AM EST Saturday for
ANZ331-332-335-338-340-345.
Gale Warning from 6 AM Friday to midnight EST Saturday night
for ANZ350-353-355.
&&
SYNOPSIS...JP/DW
NEAR TERM...JP/MET/DW
SHORT TERM...DW
LONG TERM...JP
AVIATION...MET
MARINE...JP/MET/DW
HYDROLOGY...JP/DWHazardous weather outlook, Jan 6, 3:08 PM EST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
308 PM EST Thu Jan 6 2022
CTZ005>007-009-010-NJZ002-004-006-103>108-NYZ067>075-176>179-072015-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Southern Fairfield-Southern New Haven-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
308 PM EST Thu Jan 6 2022
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST FRIDAY...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ008-011-012-NYZ078>081-072015-
Northern New London-Southern Middlesex-Southern New London-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-
308 PM EST Thu Jan 6 2022
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST
FRIDAY...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-072015-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
308 PM EST Thu Jan 6 2022
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ350-353-355-072015-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
308 PM EST Thu Jan 6 2022
...GALE WARNING IN EFFECT FROM 6 AM FRIDAY TO MIDNIGHT EST SATURDAY
NIGHT...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.